Patient Comments: Hip Bursitis - Symptoms

What symptoms did you experience with hip bursitis?

Comment from: Keegan, 19-24 Male (Patient) Published: June 30

I just recently turned 24, and I have had painful hip bursitis (trocanteric bursitis) since mid-high school. It's awful. It started gradually, and gradually worsened. I was on Cross Country and Track, which I guess is what caused it. At first it would just be a sudden, shooting pain from my hip down the side of my leg only rarely, then it was more frequent, but overall less sharp. Now I can't even sleep on my side because it causes too much pain. I've taken boatloads of ibuprophen, etc. and I even went to a doctor who gave me a cortisone injection, but that just helped for a couple weeks and then it came back. This really frustrates me, and I don't want to spend the rest of my life with it, but I don't feel there's much I can do.

Was this comment helpful?Yes
Comment from: kaygeed, 55-64 Female (Patient) Published: June 30

I am a 63 year old female. I've had sciatica for several years and thought that this might be an off shoot from it. My right leg-from hip to below the knee hurts 24/7. Sleeping is out of the question! I haven't had a full night's sleep in months. I've had the Cortisone shot and it helped for about a minute. The outside of my knee feels like the tendons will SNAP when I go upstairs. I am an avid walker and this has really impacted my quality of life.

Was this comment helpful?Yes
Comment from: SS, 45-54 Female (Patient) Published: June 28

I have had two falls on the ice here in good ol' icy Colorado. Blew a disc, not bad enough for surgery. After that therapy ended, fell on left hip, yes, on ice! Can't sleep on that side anymore and I can't cross my legs Indian style anymore. Can't take anti-inflammatory, heart attack three years ago. Walk 2-4 miles a day for work in a hospital, lots of stairs. Second round of therapy, he suggests injections, but they didn't work for my disc. Have a 13 year old and this is so unfair that I can't even get down on the floor with him or take walks to the park. Have to take a bit of vicodin just to sleep. Crazy!

Was this comment helpful?Yes
Comment from: dawn48, 45-54 Female (Patient) Published: June 28

I'm 48 years old and 6 years ago I had right hip replacement, I had severe osteoarthritis with bone on bone, it was the best surgery I ever had, but now I have arthritis forming in left hip with the burning pain in top of thigh and pain when sitting, but the x-rays show good joint space and very little arthritis but my hip gives way on me too. The Dr just put me on a sleep medication/anxiety and mobic (antinflammatory which I can't take because it causes severe dizziness and stomach pain) I don't want to start taking 800 mg of Ibuprophen like I used to.

Was this comment helpful?Yes
Comment from: mmendozm3, 35-44 Female (Patient) Published: June 22

I am a 40 year old Female. I have had hip, back and neck pain for over a year now. I had and MRI and x-rays done. I have been going to the doctor for about a year now also. I have gone to several specialists to find out what is wrong and why I am in so much pain. I have been told that I have bulging disks, and other problems. Today I had gone to an Orthopedic Surgeon and he had told me that I am fine. He doesn't see anything really wrong with me. Except that in my hip I have bursitis. The way he diagnosed me was by me standing in front of him and he had me do a couple of exercises. He ended up putting a referral in for me for a physical therapist. I had already gone through that and it didn't help me at all. He also ended up giving me a cortisone injection. That really hurt. I hope this injection helps. I am getting tired of not being able to sleep. I sit down all day at work doing data entry. I was also told that it was caused by work. Sitting all day long. People just can't leave their jobs.

Was this comment helpful?Yes
Comment from: Nanulance, 65-74 Female (Patient) Published: May 20

I woke up one morning with pain in left hip. Cannot put weight on that leg to go upstairs. Had X-Ray. Normal - although I do have sore arthritis and osteoporosis. Physio now suggests it probably is Bursitis. Put ice on it, use anti inflammatory creams. Due to having had angioplasties I can no longer take anti inflammatory drugs. The physio mentioned some machine they may use but we ran out of time.

Was this comment helpful?Yes
Published: May 19

I am a 54 year old female and I developed hip bursitis after my left hip was traumatized by a car. I cannot walk for any distance or stand for any amount of time without developing an extreme aching feeling across my thigh. It is incredibly painful and it also feels as though something is trying to pull my muscles out. My hip area throbs after walking and there are times when I have sharp pain just from any movement of my leg. I am on Mobic, a relatively new anti-inflammatory drug. It relieves some of the pain, but not all. Yesterday I had a cortisone shot in the hip and I must've gotten the "cortisone flair" that's written about; I spent the whole night with my hip packed with ice because it was so painful. Ice is the big reliever for me. It was the only thing that helped me get through the ACL reconstruction surgery I had and now this hip bursitis.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hip Bursitis - Describe Your Experience Question: Please describe your experience with hip bursitis.
Hip Bursitis - Treatment Question: What was your hip bursitis treatment?
Hip Bursitis - Prognosis Question: What is the prognosis for your hip bursitis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.